Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jun 10, 2018, 12:45 AM CDT for Winneshiek County, Iowa. It took effect at Jun 10, 2018, 5:26 AM CDT. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2018, 12:45 AM CDT (05:45 UTC)
- In effect from
- Jun 10, 2018, 5:26 AM CDT
- Expired
- Jun 10, 2018, 7:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Upper Iowa River at Bluffton (BLFI4). The gauge peaked at 14.08 ft at Jun 10, 2018, 5:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05387440, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
618 WGUS43 KARX 100545 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 1245 AM CDT Sun Jun 10 2018 .Minor flooding expected along the Upper Iowa River at Bluffton. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC191-101744- /O.NEW.KARX.FL.W.0042.180610T1800Z-180611T0000Z/ /BLFI4.1.ER.180610T1800Z.180610T1800Z.180610T1800Z.UU/ 1245 AM CDT Sun Jun 10 2018 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Upper Iowa River at Bluffton. * from this afternoon to this evening. * At 11:45 PM Saturday the stage was 12.4 feet. * Flood stage is 14.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise to near flood stage today. && LAT...LON 4340 9197 4345 9197 4349 9186 4336 9181 4334 9187 $$ CA
2 follow-up statements
462 WGUS83 KARX 101032 FLSARX Flood Statement National Weather Service La Crosse WI 532 AM CDT Sun Jun 10 2018 .Heavy rainfall from Saturday afternoon and evening has produced significant runoff and rises along much of the Upper Iowa River. Flooding is expected on the Upper Iowa River around Bluffton and in the Dorchester area. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC191-110131- /O.EXT.KARX.FL.W.0042.180610T1026Z-180611T0600Z/ /BLFI4.1.ER.180610T0837Z.180610T1800Z.180611T0000Z.UU/ 532 AM CDT Sun Jun 10 2018 The Flood Warning continues for The Upper Iowa River at Bluffton. * until late tonight...Or until the warning is cancelled. * At 4:45 AM Sunday the stage was 14.1 feet. * Flood stage is 14.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 14.5 feet by today. The river will fall below flood stage this evening. * Impact...At 14.2 feet...Water goes over the road near Bluffton. && LAT...LON 4340 9197 4345 9197 4349 9186 4336 9181 4334 9187 $$ IAC005-110131- /O.EXT.KARX.FL.W.0041.180610T1648Z-180613T1200Z/ /DCHI4.2.ER.180610T1648Z.180611T1200Z.180612T1800Z.NO/ 532 AM CDT Sun Jun 10 2018 The Flood Warning continues for The Upper Iowa River at Dorchester Hwy 76. * from this morning to Wednesday morning...Or until the warning is cancelled. * At 5:00 AM Sunday the stage was 12.7 feet. * Flood stage is 14.0 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by this morning and continue to rise to near 18.0 feet by Monday morning. The river will fall below flood stage by Tuesday. * Impact...At 15.0 feet...Significant agricultural flooding begins. && LAT...LON 4350 9125 4343 9123 4339 9152 4334 9161 4341 9161 $$
416 WGUS83 KARX 101452 FLSARX Flood Statement National Weather Service La Crosse WI 952 AM CDT Sun Jun 10 2018 ...Flooding Continues Along the Upper Iowa River in northeast Iowa... Recent heavy rainfall has brought renewed flooding in far northeast Iowa. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC191-101522- /O.CAN.KARX.FL.W.0042.000000T0000Z-180611T0600Z/ /BLFI4.1.ER.180610T0837Z.180610T1015Z.180610T1035Z.UU/ 952 AM CDT Sun Jun 10 2018 The Flood Warning is cancelled for The Upper Iowa River at Bluffton. * At 8:45 AM Sunday the stage was 13.6 feet. * Flood stage is 14.0 feet. * Fell below flood stage at 5:35 AM Sunday. * Forecast...The river may stay steady or slowly rise again today, but then fall to 10.6 feet by Monday morning. $$ IAC005-110551- /O.EXT.KARX.FL.W.0041.180610T1450Z-180613T0300Z/ /DCHI4.2.ER.180610T1127Z.180611T0600Z.180612T0900Z.NO/ 952 AM CDT Sun Jun 10 2018 The Flood Warning continues for The Upper Iowa River at Dorchester Hwy 76. * from this morning to Tuesday evening...Or until the warning is cancelled. * At 9:00 AM Sunday the stage was 15.1 feet. * Flood stage is 14.0 feet. * Minor flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue rising to near 18.0 feet by Monday morning. The river will fall below flood stage Tuesday morning. * Impact...At 15.0 feet...Significant agricultural flooding begins. && LAT...LON 4350 9125 4343 9123 4339 9152 4334 9161 4341 9161 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 10, 12:25 AM CDT, 20 minutes earlier.
Area forecast discussion, Jun 10, 12:25 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1225 AM CDT Sun Jun 10 2018
.SHORT TERM...(This evening through Sunday)
Issued at 359 PM CDT Sat Jun 9 2018
At 3 PM, a warm extended from Mason City Iowa to Dubuque Iowa.
South of this front, temperatures have climbed into the 80s.
Meanwhile, north of this boundary, the temperatures range from
the mid 60s to mid 70s. As a MCV over north-central Iowa and
south-central Minnesota approaches the region, the east and
southeast winds will increase along and north of the boundary.
This will increase the 0-1 km effective storm relative helicity to
around 200 m2/s2 range from late afternoon into the early evening
along this boundary. At the same time, the ML CAPES will climb
into the 2 to 3 J/kg range, favorable 0-6 km shear for supercells,
and the LCL heights will remain generally less 2k feet. As a
result, expect the tornado threat to continue in the Tornado Watch
area. The greatest threat looks to be across northeast Iowa near
the front. As time goes on this evening, expect supercells to
eventually morph into a line which will move southeast through
east-central and southeast Iowa tonight.
With precipitable water values ranging from 1.5 to 2 inches and
warm cloud depths ranging from 3.5 to 4 km from late this
afternoon through this evening, there will be the threat for
heavy rain across Dodge, Mower, and Fillmore counties in southeast
Minnesota and much of northeast Iowa. In addition, these areas
have seen anywhere from 2 to 5 inches during the past week. Due to
this, a Flash Flood Watch has been issued until 1 AM Sunday for
this area.
.LONG TERM...(Sunday night through Saturday)
Issued at 359 PM CDT Sat Jun 9 2018
On Sunday night, showers and storms will develop along and
west of the Mississippi River as 850 mb moisture transport
strengthens overnight. With the best instability and shear
remaining southwest of the area, not anticipating any severe
weather at this time.
On Monday afternoon and Monday night, a longwave trough will move
east through the region. As warm and moist unstable air feeds
north ahead of this trough, ML CAPES along and south of Interstate
90 climb into the 1 to 2 J/kg range. While the instability will be
climbing, the shear is relatively weak. As a result, the SPC
marginal risk for this time looks reasonable.
On Tuesday night and Wednesday morning, the GFS and GEM are
general agreement that a northern stream shortwave trough will
move through the region. Meanwhile, the ECMWF keeps the area dry.
While there is favorable shear for supercells, the ML CAPES are
generally less than 150 J/kg, thus, severe weather is not
expected.
From Thursday into Saturday, the models continue to differ on
where the Canadian high will be located. This greatly affects the
location of the warm front. The ECMWF has this high well east of
the Great Lakes, so we are able to have a warm front move through
the region. Meanwhile, the GFS is the furthest west with the high
and we stay cooler and drier. Due to this uncertainty, just
stayed with the model blends.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1225 AM CDT Sun Jun 10 2018
Strong thunderstorms with heavy rain are well south of TAF
airfields and will continue to drift eastward into southern WI
overnight. That said, lingering showers look to continue along the
I-90 corridor overnight into early Sunday morning with at least
some reductions in visibility into the MVFR range. It should dry
out by Sunday afternoon. At the same time, IFR/MVFR ceilings will
be the rule through much of the period. Light east winds will
continue, generally sustained at 12 kts or less.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT early this morning for WIZ054-
061.
MN...Flash Flood Watch until 1 AM CDT early this morning for MNZ095.
IA...Flash Flood Watch until 1 AM CDT early this morning for
IAZ008>011-018-019-029-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...RogersHazardous weather outlook, Jun 9, 8:36 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 836 PM CDT Sat Jun 9 2018 IAZ008>011-018-019-029-030-MNZ095-WIZ054-061-110145- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Fillmore-Crawford-Grant- 836 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight Scattered storms will continue tonight. Some storms will be severe with locally heavy rain and damaging wind. Heavy rain, combined with recent heavy rain, has led some flash flooding and additional flash flooding will be possible. Due to this, a Flash Flood Watch continues through 1 AM Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday night and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... Severe thunderstorm and rainfall reports are appreciated. Spotter activation may be needed at times tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094-096-WIZ032>034-041>044-053-055-110145- Wabasha-Dodge-Olmsted-Winona-Mower-Houston-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 836 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota into western and central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are possible tonight. Lightning and brief heavy rainfall are the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday night and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... No action is needed at this time. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-110145- Taylor-Clark- 836 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of central Wisconsin and north central Wisconsin. .DAY ONE...Tonight No Hazardous Weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances are expected from Monday afternoon into Monday night and from Thursday through Friday. On Monday night, a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... No action is needed at this time. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Local storm report, Jun 9, 9:34 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN SPRING VALLEY 43.69N 92.39W
06/09/2018 M3.90 INCH FILLMORE MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
CJALocal storm report, Jun 9, 10:02 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1002 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM FLOOD 4 NNE BLUFFTON 43.46N 91.87W
06/09/2018 WINNESHIEK IA EMERGENCY MNGR
MULTIPLE PROACTIVE CAMPGROUND EVACUATIONS
ACROSS NORTHERN WINNESHIEK COUNTY.
&&
PRLocal storm report, Jun 9, 10:08 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1008 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM FLASH FLOOD 2 SW MAYNARD 42.75N 91.90W
06/09/2018 FAYETTE IA BROADCAST MEDIA
WATER OVER HIGHWAY 150 BETWEEN OELWEIN AND
MAYNARD.
&&
CJALocal storm report, Jun 9, 10:17 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM FLASH FLOOD 3 E SPRING VALLEY 43.68N 92.33W
06/09/2018 FILLMORE MN PUBLIC
DELAYED REPORT - WATER OVER STATE HIGHWAY 16
3 MILES EAST OF SPRING VALLEY. RELAYED VIA
BROADCAST MEDIA.
&&
CJALocal storm report, Jun 9, 11:04 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN MAYNARD 42.77N 91.88W
06/09/2018 M5.20 INCH FAYETTE IA EMERGENCY MNGR
&&
CJALocal storm report, Jun 9, 11:05 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1105 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG WEST UNION 42.96N 91.81W
06/09/2018 FAYETTE IA EMERGENCY MNGR
TREES AND POWER LINES DOWN. TIME ESTIMATE
FROM RADAR.
&&
PRThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:02 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 88 min |
| Jun 9, 7:28 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 47 min |
| Jun 9, 8:44 PM CDT | Areal Flood Warning | ARX | Howard, Winneshiek | 6 hr |
| Jun 9, 8:57 PM CDT | River Flood Warning | ARX | Winneshiek | 49 hr |
| Jun 9, 8:57 PM CDT | River Flood Warning | ARX | Clayton | 3 days |
| Jun 9, 8:57 PM CDT | River Flood Warning | ARX | Clayton | 3 days |
| Jun 9, 9:00 PM CDT | River Flood Warning | ARX | Floyd | 3 days |
| Jun 9, 9:01 PM CDT | River Flood Warning | ARX | Allamakee | 3 days |
| Jun 9, 9:30 PM CDT | Flash Flood Warning | ARX | Clayton, Fayette | 3 hr |
| Jun 10, 1:46 PM CDT | River Flood Warning | ARX | Winneshiek | 29 hr |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.